Alert archive / California / Wind Advisories in 2025

Wind Advisory 14, NWS San Diego, CA

May 2, 2025Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 2, 2025, 12:38 PM PDT for Riverside County, San Diego County, California. It took effect at May 3, 2025, 6:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 2, 2025, 12:38 PM PDT (19:38 UTC)
In effect from
May 3, 2025, 6:00 PM PDT
Expired
May 4, 2025, 6:00 AM PDT
In force
12 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2025-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2025-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS76 KSGX 021938
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1238 PM PDT Fri May 2 2025

CAZ062-065-030345-
/O.NEW.KSGX.WI.Y.0014.250504T0100Z-250504T1300Z/
San Diego County Deserts-San Gorgonio Pass near Banning-
Including the cities of Borrego Springs, Banning, and Desert Hot
Springs
1238 PM PDT Fri May 2 2025

...WIND ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 6 AM PDT SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. 
  Isolated gusts to 65 mph.

* WHERE...San Diego County Deserts and San Gorgonio Pass near 
  Banning.

* WHEN...From 6 PM Saturday to 6 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MM
5 follow-up statements
639 
WWUS76 KSGX 030421
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
921 PM PDT Fri May 2 2025

CAZ062-065-031415-
/O.CON.KSGX.WI.Y.0014.250504T0100Z-250504T1300Z/
San Diego County Deserts-San Gorgonio Pass near Banning-
Including the cities of Banning, Desert Hot Springs, and Borrego
Springs
921 PM PDT Fri May 2 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM SATURDAY TO 6 AM PDT 
SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. 
  Isolated gusts to 65 mph.

* WHERE...San Diego County Deserts and San Gorgonio Pass near 
  Banning.

* WHEN...From 6 PM Saturday to 6 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

APR
815 
WWUS76 KSGX 031213
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
513 AM PDT Sat May 3 2025

CAZ062-065-032115-
/O.CON.KSGX.WI.Y.0014.250504T0100Z-250504T1300Z/
San Diego County Deserts-San Gorgonio Pass near Banning-
Including the cities of Banning, Desert Hot Springs, and Borrego
Springs
513 AM PDT Sat May 3 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM 
PDT SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. 
  Isolated gusts to 65 mph.

* WHERE...San Diego County Deserts and San Gorgonio Pass near 
  Banning.

* WHEN...From 6 PM this evening to 6 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

APR
985 
WWUS76 KSGX 031950
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1250 PM PDT Sat May 3 2025

CAZ062-065-040600-
/O.CON.KSGX.WI.Y.0014.250504T0100Z-250504T1300Z/
San Diego County Deserts-San Gorgonio Pass near Banning-
Including the cities of Desert Hot Springs, Borrego Springs, and
Banning
1250 PM PDT Sat May 3 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM 
PDT SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. 
  Isolated gusts to 65 mph.

* WHERE...San Diego County Deserts and San Gorgonio Pass near 
  Banning.

* WHEN...From 6 PM this evening to 6 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Suk
238 
WWUS76 KSGX 040433
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
933 PM PDT Sat May 3 2025

CAZ062-065-041300-
/O.CON.KSGX.WI.Y.0014.000000T0000Z-250504T1300Z/
San Diego County Deserts-San Gorgonio Pass near Banning-
Including the cities of Banning, Desert Hot Springs, and Borrego
Springs
933 PM PDT Sat May 3 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. 
  Isolated gusts to 65 mph.

* WHERE...San Diego County Deserts and San Gorgonio Pass near 
  Banning.

* WHEN...Until 6 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

APR
375 
WWUS76 KSGX 041232
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
532 AM PDT Sun May 4 2025

CAZ062-065-041345-
/O.EXP.KSGX.WI.Y.0014.000000T0000Z-250504T1300Z/
San Diego County Deserts-San Gorgonio Pass near Banning-
Including the cities of Banning, Desert Hot Springs, and Borrego
Springs
532 AM PDT Sun May 4 2025

...WIND ADVISORY WILL EXPIRE AT 6 AM PDT EARLY THIS MORNING...

The threat has ended, though winds will remain elevated throughout 
the day.

$$

APR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 2, 8:57 AM PDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 2, 8:57 AM PDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
857 AM PDT Fri May 2 2025

.SYNOPSIS...
A low pressure system will move into Southern California this
weekend. It will keep our marine layer deep and the clouds
pervasive and bring cooler weather, especially Sunday. It will
also bring strong winds Saturday afternoon through Sunday along
with scattered showers including snow in the higher mountains.
A smaller chance of showers continues through Tuesday. Dry and
warmer weather expected Wednesday and Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The coastal basin is filled almost to the brim with clouds this
morning. Clouds extend to 3,500-4,000 feet up the coastal slopes,
where true fog is found. The inversion is stronger today and the
cloud is thicker, so clearing will be late and partial or not at
all near the coast. A trough off the NorCal coast will amplify and
drop southward, eventually cutting off from the jet stream and
dropping into SoCal by Saturday evening. Initially, this will
enhance our marine layer even further for Saturday, featuring a
pretty robust eddy. Strong onshore winds come next Saturday
afternoon. Gusts of 35-50 mph will be common across the mountains
and deserts, with isolated gusts through mountain passes into
deserts reaching or topping 65 mph. Finally, the showers arrive
Saturday evening, but not for everyone, and continue through at
least Sunday. The trough axis moves east of our area, but rotating
lobes of vorticity and moisture contine to drop south through
SoCal through Tuesday. That will keep small chances of showers in
the forecast, but with a more emphasis inland. There is a slight
chance of thunderstorms Sunday afternoon in the high desert and
mountains. Precipitation amounts are not impressive: near zero
near the coast, ramping up to about one-third inch in the
mountains, but locally higher where any thunderstorm occurs. Model
trends have stepped back on the cold air and instability of this
system. Snow levels are now bottoming out at around 6,000 feet and
widespread thunderstorm chances have been trimmed back. Snowfall
still looks like 1 to 3 inches, but only accumulating above 6,500
feet. Winds drop off some Sunday afternoon and evening. High
temperatures on Sunday will flirt with low max temp records with
upper 50s to lower 60s in the coastal basin, 40s and 50s in the
mountains, 60s in the high desert and 70s in the low desert. Yeah,
that's cold for May, 15-20 degrees below normal for some inland
areas. Isolated to scattered showers will continue on Monday and
Tuesday, but the best chances will be in the mountains. Finally,
the pulses of energy from the north will stop and the trough
continues to weaken and move east. That will bring dry and warmer
weather Wednesday and especially Thursday. The longwave ridge
amplifies quite well over our region Wednesday and beyond, but
there is some weak shortwave troughing that dampens it. The
warming trend should be enough to bring temperatures above normal
Thursday and Friday. 70s at the coast and 80s inland might feel
good for a change. Meanwhile, the marine layer should rebuild
quickly to reestablish our seasonal nocturnal cloud pattern near
the coast.

&&

.AVIATION...
021545Z....Coasts/Valleys...A deep marine layer has filled the
coastal basin with bases 2000-2500 feet and tops around 3500 feet.
Clearing will be slow to occur with inland areas scattering from 16-
18z and later for coastal areas. There is a 25% chance that parts of
the San Diego County coast remain BKN through the afternoon.
Regardless, low clouds will surge inland over San Diego County as
early as 0z this evening and eventually spread to the rest of the
coastal basin. Bases and tops should remain around 2000-2500 feet
and 3000-3500 feet, respectively. Areas of DZ possible along the
coast Saturday morning. Slow clearing once again for inland areas on
Saturday and coastal areas will likely remain broken through the day
as a low pressure system approaches.

Mountains/Deserts...ISO TSRA possible from Idyllwild to Big Bear 20Z
Fri-03Z Sat. Otherwise, SKC through tonight until SCT/BKN high
clouds move over Southern California on Saturday. Increasing winds
for the deserts and desert slopes Saturday with widespread 20-30kts
and 40kts through mountain passes by 0z Sunday.

&&

.MARINE...
Gusty west to northwest winds will develop over the coastal waters
Saturday, strongest late Saturday afternoon into early Sunday
morning. Sustained winds 15-20 kts for inner coastal waters and 20-
30 kts for outer coastal waters. There is an 40% chance of wind
gusts exceeding 34 kt near San Clemente Island in the outer coastal
waters and a less than 5% chance over the inner coastal waters early
Sunday morning. A Gale Watch remains in effect from Saturday
afternoon through Sunday morning. Combined seas of 8-11 feet in the
outer coastal waters and 6-8 feet in inner coastal waters with
steep, wind-driven waves are expected. Wave heights peak Sunday
morning and gradually lower Sunday afternoon into Monday.

&&

.BEACHES...
8-11 foot swell with a 6-9 second period  from the west will bring
elevated surf conditions on Sunday.  Elevated surf of 3-6 ft is most
likely with sets to 7 ft in southern San Diego County. Elevated surf
may continue into Monday morning. Surf and a high risk of rip
currents will create hazardous swimming conditions at all beaches
Sunday. Swell and surf will lower later on Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Gale Watch from Saturday afternoon through Sunday morning for
     Waters from San Mateo Point to the Mexican Border Extending
     10 to 60 nm out including San Clemente Island.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...KW

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:18 PM PDTSmall Craft AdvisorySGX45 hr

Nearby

Wind Advisories in California, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.